Lindsey De Grande
2013-2014: SECOND GENERATION ORAL CANCER MEDICATION
Bijgewerkt op: 5 jul. 2021
The reason why we switched after using 16 months the first generation, was because of my
side effects and non optimal response on the cancer.
There were 2 types of second generation drugs. One, which I would have to take twice a day, on a empty belly (read: 2 hours before the medication and 1 hour after the medication no food or other fluids beside water ( Hello, goldfish here I come!)) and 12 hours between the 2 doses, or the other kind with a more easier way of taking it, but with more chance of side effects on the heart or lungs. Because of my running, I didn’t hesitate a lot, and choose for the first type.
Because I had a continue lack of energy, and eating gave me the feeling (although for a very short period) my batteries were a bit more charged, I took the pills at 3 P.M and 3 A.M. So, during the day, I had less hours were I couldn’t eat.
To give you an idea, my mobile phone had 5 alarm clocks.
1) Stop eating (1 P.M.)
2) Take your medication (3 P.M.)
3) You can eat again (4 P.M.)
4) Take your medication (3 A.M.)
5) Get up! (7.30 A.M.)
Those hours seemed the best way, not interrupting my daily schedule of eating, running, resting,… But in the end, my heart pumped like hell, every time I heard the same tune as my alarm clock. Wandering and thinking: oh no! What time is it? Did I forget my medication? Do I have to eat something because my 3 hours of not-eating are coming their way?…
Sometimes I gobbled my food, whereby I felt like I’ve eaten a whole chicken in one, because my alarm went and I felt I couldn’t spend the next 3 hours without food. Nothing about food, was spontaneous anymore. Until I spoke with a doctor who said, it’s really important that you stick to your hours without food, but there is a bit of flexibility between your 2 doses a day. It doesn’t have to be exactly 12 hours and zero seconds. If one day, it’s better after 10 hours, because you have to go to a restaurant, then do it!
It was a relieve and I started to reduce my punctuality a bit, which felt calming! But after a few months, sleeping wasn’t sleeping anymore. I had to go to the bathroom a lot, because of the medication. But I also had my alarm clock in the middle of the night. 4 times interrupting your sleep, isn’t beneficial at all, believe me. For my boyfriend or family either;-).
The reason why I was so punctual about my doses, hours without food,… was because the doctor said, that the side effects were more severe, when you didn’t obedient to it. And the side effects were the first days so extreme, that it scared the hell out of me to feel that again!
After 2 days of the normal dose people have to take after using the first generation, I felt pain in my shoulder. I was scared that it had something to do with my heart, because an ECG (electrocardiogram) has been done before starting with the new medication and the doctor told that some people get heart problems with it. So I really hoped, the other shoulder would get hurt as well, because I did a hill training and I probably pulled too much on my arms to get the training done;)
After some time, the other shoulder started to hurt as well. But I wasn’t relieved at all! Not much later, everything in my body started to ‘fire’. I got a sort of electrical shocks from inside out, and everything started to glow in my body. First, I thought I would get the flu, but after a sleepless night and pain everywhere, I started to notice that wasn’t the flu at all!
I wouldn’t disturb my doctor, so I persisted like I had 300 teeth in my mouth, but at the end of the day, I called him. Because I had the tendency to minimize my problems to the doctor, he didn’t realize the seriousness of it, neither did I. He said I could take painkillers. But as you can imagine, that helped the same as using after sun, with the purpose not to get burned! Nothing, indeed.
Another sleepless night later, I really was desperate! What I felt, was such a pain, such a despair, that I would have given money to someone who was willing to knock me out for a while!
I really didn’t know, that such a pain was feasible without passing out. I couldn’t sleep, I couldn’t eat, I couldn’t bear clothes, I couldn’t open the door, use my arms or legs. Sitting was too painful, but so was walking, standing and lying too. So there wasn’t a thing, I could do, without screaming of pain. My mother called the doctor again and he was very startled and clear, I had to stop immediately with the medication. I had a grade 4-5 reaction on the drug, (5 is most of the time fatal) with a complete neurotoxic reaction! My heart showed dangerous deviations, my liver and other blood results were distraught like a hurricane passed and it was too dangerous to continue. I was so stupid to say: Doctor, if you think it will get better soon, I will continue! Because I was afraid that the last 2 days were fore ‘nothing’, and that I had to do it all over again in the future. But continuing wasn’t an option at all.
I had to stop for 17 days. Normally the plan was: stop until all the side effects are over. But they didn’t went over… It took really long before I could cut my own meat again, or opening the doors, or bear contact on my skin,… Even now, I still have nerve pain, not so much as then, luckily! But in bad days, people have to help cutting my meat, drinking is with a straw because I can’t lift up my glass without to much pain,… The electrical shocks are still part of the game, same as the nerve tension and muscle tension.
But after 17 days without any kind of drug, the doctor said it was too dangerous taking nothing.
Again, I had 2 options. Starting the other second generation, or, re-starting my medication, but with a lower dose. I hate it when I have the feeling not knowing something, and the doctor also preferred to try it out. So we started again with the same sort. I really was so scared!
Although we used mice steps, my body reacted like it were steps of dinosaurs! The side effects were celebrating a lot, but luckily, it stabilized every time, just below the tolerable border. Well, luckily? I don’t know… Every time I pushed my boundaries. Every time, the side effects went a level higher, simultaneous with a higher dose.
Sometimes, I stayed a few months on the same dose, because the cancer reacted well, and the side effects were getting to high. But every time after a few months, the cancer started to stabilize instead of reducing, and so each time, I decided to push through and tried a higher dosage.
Until it was too much. Running wasn’t fun and practicable anymore, because I had muscle pain and nerve pain all the time. I had the feeling that my body didn’t get enough blood and the impulses to my legs got stuck, all around, but for sure not in my legs.
I was tired all the time, couldn’t endure contact on my body, or social contact at all. But the overcharge of my nerve system and body went much further. Conversations between more then 2 people, were a nightmare. My concentration was disappeared. My body started to vibrate when I talked more then 30 minutes, or when I got tired. I got headache all the time and was continuously and at all times so tired. I really didn’t recognized myself anymore. I wanted to seclude, lost all my spontaneity and was mental and physical exhausted.
That was the point were I said to my doctor, during a check-up, that it wasn’t living anymore. It was surviving. Not only my running at international level, was no option at that time, but all the other things like working, thinking about a family, building a house, travelling,… or just doing nice things and enjoying it, neither. I really would enjoy life, but it’s really shit when you’re feeling too bad for it! And I got unhappy, trying to feel happy, but realizing that the medication devastated that too.
So at that point, we first had to be sure, that the cancer was stable. And that the cancer wasn’t the reason that I felt worse and worse every day. But luckily, that was okay, although it didn’t reduce anymore, but it was stabilized. So then, we decided to stop the medication for 2 days ( we learned luckily a lot from the first switch;)) and started the other second generation.
At that point, I was for sure scared , scared, for what could happen. But at the same time, I was even more, relieved. Relieved that something would change. That another medication could mean, complete remission or better side effects. And that gave me hope, hope to start a new chapter of my treatment for my cancer, after 3 years (14 months with that kind of drug) (June 2014).
Take care of yourself and each other!